4 overdose on ‘Bud’ pills
At least four people in Derry have been hospitalised after unintentionally overdosing on black market pregabalin - or ‘Bud’ pills, according to the charity Extern.
“Pregabalin is circulating in the Derry area at present which has resulted in unintentional overdose incidents with four young people requiring hospital admissions,” the charity’s North West centre warned.
The pills, contain doses of pregabalin, a drug normally prescribed to treat anxiety, epilepsy and pain.
However, a counterfeit version of the drug - known as ‘Bud’ - is sold on the black market to people who use it recreationally for its euphoria-inducing effect.
Extern believes that the batch of drugs responsible for the recent spate of overdose incidents in Derry is easily identifiable.
For example, the pills are smaller than is normally the case when the drug is prescribed and the packages are also signed on the back.
“The Pregabalin is reported to have a signature on the pack, 300 mg tablets, which are smaller than the prescribed medication. Apparently there is a delay in effect,” said Extern.
According to the Public Health Agency: “Pregabalin is a drug originally used to prevent focal seizures or ‘fits’ in people with epilepsy.
“It is one of the gabapentinoid family of medicines that also includes gabapentin. It comes in different strengths from 25mg to 300mg capsules.”
The most well-known trade name for Pregabalin is Lyrica but users refer to it by a number of street names.
“Most drugs that gain popularity among recreational users also get street names. ‘Budweisers’ and ‘Buds’ are common street names for pregabalin, supposedly because some 300mg capsules are red and white in colour and their effect is a bit like alcohol.
“Other street names include ‘Fizers’,” the PHA advised.
It is not the first time there have been reported hospitalisations due to the misuse of pregabalin in the Derry area.
In February 2017, for example, there were reports that “clusters of 3-5 people who had pregabalin which they called ‘Street diazepam’ became unwell in house party settings and were taken to hospital” in the city.
Using pregabalin with other drugs, including alcohol, increases the risk of accidental overdose and users’ respiratory systems shutting down.
More information is available at https://www.publichealth.hscni.net/sites/default/files/Pregabalin%20Guidance%20Booklet%20A4%20Final%20Web_0.pdf